precautions for using drugs which prolong QT interval

FREE subscriptions for doctors and students... click here
You have 3 more open access pages.

What can be done to minimise the risks of drug-induced QT prolongation?

The risk of torsades de pointes depends on patient factors and current medication.  A safe drug in one patient may be potentially harmful in another. The risks and benefits must be determined on a case by case basis.  Avoid the concurrent use of certain drugs that can cause QT prolongation if they are contraindicated by the manufacturer.  As general guidance :

  • consider the risk of QT prolongation when starting a new medicine.
  • assess the patient’s risk factors for QT prolongation.
  • avoid QT prolonging drugs in patients with congenital long QT syndrome
  • avoid such drugs, if possible, in patients with underlying cardiac disease
  • avoid concurrent use of drugs which prolong QT interval
  • correct any modifiable risk factors such as electrolyte disturbance.
  • where a patient has risk factors and / or is prescribed an interacting medicine, the first line option is to change to an alternative drug that is not known to prolong the QT interval whenever possible.
  • consider carrying out a baseline ECG prior to starting a QT prolonging drug in patients with risk factors then repeat when the medicine reaches steady state. Interpreting QT intervals from an ECG is not straightforward and should always be carried out by suitably trained personnel.
  • check if ECG monitoring is recommended by the drug manufacturer and if so, ensure these recommendations are adhered to.
  • any patient prescribed a QT prolonging drug who reports symptoms such as palpitations, light-headedness and dizziness should be referred for investigation
  • if corrected QT interval greater than 500ms or episode of torsades de pointes then the drug should be stopped and specialist advice sought

Reference:

  1. Current Problems in Pharmacovigilance (2006);31:1-12.
  2. NHS Specialist Pharmacy Service (January 2020). What issues should be considered regarding drug-induced QT prolongation?

Last edited 10/2020 and last reviewed 04/2021